Azathioprine hypersensitivity presenting as sweet syndrome in a child with ulcerative colitis.

Department of Pediatrics, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea.
Indian pediatrics (Impact Factor: 1.04). 12/2011; 48(12):969-71.
Source: PubMed


Sweet syndrome is a cutaneous lesion characterized by tender, red inflammatory nodules or papules. We describe a pediatric case of Sweet syndrome presenting 10 days after treatment with azathioprine. As azathioprine is widely used in children with inflammatory bowel disease, clinicians should be aware of this unusual adverse reaction.

30 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To highlight the recent observations regarding not only research but also the clinical features and management of Sweet's syndrome. Some of the new insights concerning Sweet's syndrome include: (1) bortezomib-induced Sweet's syndrome (some of which are the histiocytoid variant), (2) a rare extracutaneous manifestation of Sweet's syndrome with cardiovascular involvement including coronary artery occlusion, and (3) the possibility that photosensitivity may have a role in the pathogenesis of Sweet's syndrome. Animal models of Sweet's syndrome and new associated medication have been observed. The definitive mechanism of pathogenesis still remains to be elucidated. Recent observations in paediatric patients suggest evaluation of dermatosis-related cardiac involvement in patients with post-Sweet's syndrome cutis laxa. Treatment advances include antitumour necrosis factor- alpha drugs; however, these medications have also been associated with inducing Sweet's syndrome. Nearly 50 years after the initial description of an acute febrile neutrophilic dermatosis by Dr Robert Douglas Sweet, the dermatosis remains a fascinating condition with regard to laboratory investigation, clinical manifestations and treatment.
    Current opinion in hematology 01/2013; 20(1):26-35. DOI:10.1097/MOH.0b013e32835ad132 · 3.97 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Hypersensitivity to azathioprine can manifest with a wide clinical spectrum. Azathioprine-induced Sweet's syndrome (SS) is rare and usually overlooked because it can mimic disease exacerbation and sepsis. This study aims to characterize the clinical findings of azathioprine-induced SS. A retrospective analysis of the records of three patients diagnosed with azathioprine-induced SS and a review of the relevant English-language published work was performed. Twelve (71%) of the 17 patients were male, ranging 9-89 years in age (mean, 47.2). The time of onset after starting azathioprine was 5-28 days (mean, 13.3). The most common associated disease was inflammatory bowel disease including ulcerative colitis and Crohn's disease (76%). The clinical features typically consisted of fever and classic rash of SS with pustules and vesicles. The lesions occurred most commonly on the face and trunk. Systemic involvement was rare and no hypotension or shock was reported as seen in azathioprine hypersensitivity syndrome. Thiopurine methyltransferase activity is not predictive of this type of adverse effect. Most patients dramatically responded to systemic corticosteroids. Azathioprine-induced SS may be underdiagnosed because it can be easily misinterpreted as inflammatory bowel disease-associated skin eruption. Patients with inflammatory bowel disease may be at higher risk of this condition. Early recognition and drug withdrawal can decrease morbidity of the patients.
    The Journal of Dermatology 01/2013; 40(4). DOI:10.1111/1346-8138.12081 · 2.25 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We present a case of azathioprine hypersensitivity presenting as septic shock with associated encephalopathy. The patient was presented with rapid onset of fever, hypotension, confusion and a rapidly declining conscious level. He was admitted to the intensive care unit where he received numerous invasive investigations and treatments with broad-spectrum antibiotics, antivirals and antifungals. All microbial cultures were negative. The patient-consistent with azathioprine hypersensitivity-made a spontaneous recovery after 7 days. The case shows that a time line of drug initiation is a key part of the medical history and consideration of azathioprine hypersensitivity could avoid unnecessary interventions and excessive antimicrobial use.
    Case Reports 03/2013; 2013(mar18 1). DOI:10.1136/bcr-2012-008340


30 Reads
Available from